Virginia, 2018

Hail and Damaging Winds in Virginia, June 24, 2018

June 24, 2018 · NWS RNK · 5 events in 2 counties and zones

An upper level disturbance passed across the mid-Atlantic during late afternoon, triggering scattered thunderstorms. A couple of storms intensified to severe levels across central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level disturbance passed across the mid-Atlantic during late afternoon, triggering scattered thunderstorms. A couple of storms intensified to severe levels across central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 24, 1:51 PM EST, 24 minutes earlier.

Area forecast discussion, Jun 24, 1:51 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
251 PM EDT Sun Jun 24 2018

.SYNOPSIS...
A weak cold front will push south across our area tonight, and
stall to our south, keeping unsettled weather in our area
Monday. High pressure aloft will then build over the eastern
U.S. during the later half of the week resulting in hotter and
humid conditions along with the threat of diurnally driven
showers and storms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 250 PM EDT Sunday...

Early this afternoon an east-west oriented surface boundary was
noted across central WV into northern KY. In the upper levels, a
shortwave was spinning across northwest PA with a vort lobe
extending south of this feature into VA.

1000-1500 k/kg MLCAPES to the south of the boundary and 20-40kt
Effective bulk shear values suggest a few storms that form along
the boundary and south may produce locally damaging winds, but
with a deep west flow, coverage should remain limited.

With subsidence arriving this evening in the wake of this
shortwave trof, convection should diminish across most of the
region by 23Z (7 PM).

Tonight, our focus turns to the MCV currently spinning across
Missouri, which is expected to reach the southern Ohio Valley by
12Z Monday. In advance of this system, clouds will increase
across the west and patchy fog will be possible. Kept small POPS
in the far southwest as a strengthening low level jet
intersecting with a front across the southern portion of the
forecast area and increasing PWAT values may generate precip
just before 12Z. Kept lows on the warmer side of guidance.

Will be monitoring the potential for an MCS to south impacting
our NW NC counties Monday. Deeper moisture arrives in advance of
the approaching MCV,but instability off BUFKIT soundings at TNB
don't appear too impressive. However, with good upper level
divergence and a 850mb baroclinic zone nearby along with this
area in a favorable MCS generation area (northern edge of 500mb
ridge), increased POPs and QPF for this area on Monday.

Also, with widespread cloudiness generated by this system,
brought down high temps a few degrees, and if current signals
persist in later model runs these temps for Monday may need to
be lowered further. While the greatest chance for severe weather
Monday appears to be south of our forecast area where higher
instability is expected, if the cold front shifts slightly north
and higher CAPE values can be realized will need to monitor svr
potential in northern NC/far SW VA.

&&

.SHORT TERM /Monday Night through Wednesday Night/...
As of 140 PM EDT Sunday...

Monday night surface high pressure builds south into Virginia and
brings winds around to the east and southeast. Models have enough
upslope southeast wind and moisture below 850 mb that mountains and
foothills will have clouds much of the day Tuesday. Plan to have
more sun in the piedmont especially in the afternoon,similar to the
GFS forecast. Tuesday will be the coolest of the week due to the
clod cover and 850Mb temperatures in the +12 to +16 range.

By late Tuesday the high is offshore. Southwest low level winds off
the Gulf will bring up surface dew points and precipitable water on
Wednesday. An approaching short wave from the northern stream will
reach the central Appalachians late Wednesday. Will have relatively
higher probability of precipitation on Wednesday night, especially
in the mountains of southwest Virginia and southeast West Virginia
as this feature crosses the area.

Confidence for cloud cover and high temperatures on Tuesday is below
average. Otherwise, confidence for all elements is average.

&&

.LONG TERM /Thursday through Sunday/...
As of 140 PM EDT Sunday...

Surface low pressure crossing the Great Lakes on Thursday may
bring a weak low level boundary across the Mid Atlantic region,
and with the mean flow generally out of the southwest the
increase in low level convergence will trigger afternoon and
evening showers and thunderstorms.

Upper ridge will cover the eastern United States Friday and Saturday
with 500 MB heights around 594dm over the Ohio Valley and Mid
Atlantic region through Sunday. Models beginning to hint at an upper
low somewhere off the southeast coast during this time frame. Warm
air at mid levels, subsidence under the ridge and downslope winds
with limit thunderstorm development. Will keep probability of
precipitation low from Friday through Sunday. Temperatures will be
above normal.

Confidence for all elements is average on Thursday and above
average for Friday through Sunday.
&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 105 PM EDT Sunday...

Widely scattered to scattered showers and thunderstorms will dot
the region through 23Z (7 pm). While there is only a slight
chance to chance a TAF site will be impacted by these showers
and storms, KLWB, KBLF and KROA are the most likely to see
precipitation, as a result a tempo group for storms was included
for the rest of this afternoon.

Breezy conditions will also be found, with gusts 20-30 kts
possible across the higher elevations.

Patchy areas of fog and stratus are again forecast to develop,
with KLWB most likely to be impacted with IFR vsbys and also
included MVFR vsby fog at KBLF.

A complex of showers and storms is expected to move into the
region from the west Monday morning. Confidence is low
on the timing and coverage of this potential area of
precipitation, but the most likely areas to experience
showers and storms will be northwest NC and far southwest VA.
VCSH conditions were included at KBLF and KBCB for tomorrow.

.Extended Aviation Discussion...

A cold front finally pushes far enough south to allow
VFR conditions for Tuesday.Isolated to scattered MVFR showers
and thunderstorms are possible by Wednesday with more isolated
nature to convection Thursday when should be back to mainly VFR.

&&

.EQUIPMENT...
As of 238 PM EDT Sunday...

The NOAA weather radio transmitter in Hinton, West Virginia that
is WXM72 and broadcasting at a frequency of 162.425 MHz is off
the air. Parts are on order to repair the transmitter, but there
is no known time of restoration. We apologize for any
inconvenience.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/KK
NEAR TERM...PH
SHORT TERM...AL
LONG TERM...RCS
AVIATION...JH/PH
EQUIPMENT...
Hazardous weather outlook, Jun 24, 3:27 AM EST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
427 AM EDT Sun Jun 24 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-250830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
427 AM EDT Sun Jun 24 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 24, 12:02 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
102 PM EDT SUN JUN 24 2018

WVZ508-241745-
Western Greenbrier-
102 PM EDT SUN JUN 24 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENBRIER
COUNTY...

Until 145 PM EDT

At 102 PM EDT, a strong thunderstorm was located 7 miles north of
Quinwood, moving east at 45 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Quinwood.

LAT...LON 3822 8036 3819 8036 3804 8072 3808 8075
      3808 8071 3827 8044
TIME...MOT...LOC 1702Z 280DEG 38KT 3816 8069

PH
Special weather statement, Jun 24, 12:30 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
130 PM EDT SUN JUN 24 2018

VAZ020-241830-
Bath-
130 PM EDT SUN JUN 24 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN BATH COUNTY...

Until 230 PM EDT

At 129 PM EDT, a strong thunderstorm was located near Burnsville,
moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Burnsville...
and Williamsville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3822 7971 3820 7956 3818 7951 3817 7952
      3815 7953 3817 7949 3816 7944 3813 7947
      3815 7978 3826 7981 3826 7979
TIME...MOT...LOC 1729Z 267DEG 28KT 3820 7972

PH
Special weather statement, Jun 24, 1:01 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
201 PM EDT SUN JUN 24 2018

VAZ019-020-WVZ507-241845-
Bath-Alleghany-Eastern Greenbrier-
201 PM EDT SUN JUN 24 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ALLEGHANY...SOUTHERN BATH COUNTIES IN WEST CENTRAL
VIRGINIA AND EAST CENTRAL GREENBRIER COUNTIES IN SOUTHEASTERN WEST
VIRGINIA...

Until 245 PM EDT

At 200 PM EDT, a strong thunderstorm was located near Neola, moving
east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Warm Springs...
Millboro...
Neola...
Hot Springs...
and Lake Moomaw.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3806 7950 3805 7952 3803 7951 3793 7961
      3783 7968 3793 8020 3804 8018 3804 8016
      3806 8011 3806 7996 3809 7994
TIME...MOT...LOC 1800Z 277DEG 29KT 3802 8009

16

The radar

The Roanoke radar (KFCX), 122 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Rockbridge

When
June 24, 2:15 PM EST
Where
Rockbridge County, 1.26 mi ESE of Timber Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.843, -79.359

Two trees, multiple tree limbs and a church steeple were blown down by thunderstorm winds near the intersection of Timber Ridge Road and Sam Houston Way.

Thunderstorm Wind, Buckingham

When
June 24, 3:26 PM EST
Where
Buckingham County, 2.02 mi SSE of Wingina
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.606, -78.700

A tree was blown down by thunderstorm winds along Meadow Creek Road.

Hail, Buckingham

When
June 24, 3:31 PM EST to 3:36 PM EST
Where
Buckingham County, 2.61 mi SSW of Mt Vinco
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.568, -78.626

Thunderstorm Wind, Buckingham

When
June 24, 3:41 PM EST to 3:43 PM EST
Where
Buckingham County, 0.27 mi NE of Toga to 2.59 mi SSW of Buckingham
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.503, -78.617

A tree was blown down by thunderstorm winds near the intersection of Perkins Mill Road and Highway 24, while another tree was blown down near the intersection of Dixie Hill Road and Bridge Road.

Thunderstorm Wind, Buckingham

When
June 24, 3:54 PM EST
Where
Buckingham County, 1.62 mi S of Dillwyn
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.507, -78.446

A tree was blown down by thunderstorm winds near the intersection of Red Road and Highway 60.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754764, 754759, 754760, 754762, 754763.